Alert archive / South Dakota / Tornado Warnings in 2009

Tornado Warning 22, NWS Aberdeen, SD

June 24, 2009Brown County, Day County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 24, 2009, 8:29 PM CDT for Brown County, Day County, South Dakota. It was in force for 31 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2009, 8:29 PM CDT (01:29 UTC)
Expired
Jun 24, 2009, 9:00 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Brown County, SD, Day County, SD

The radar

The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:30 PM CDTHAIL 1.254 Nw Ferney, SD
Jun 24, 8:35 PM CDTHAIL 1.756 Se Bath, SD
Jun 24, 8:37 PM CDTHAIL 0.88Groton, SD
Jun 24, 8:40 PM CDTHAIL 1Groton, SD
Jun 24, 8:40 PM CDTHAIL 1.753 Wsw Groton, SD
Jun 24, 8:40 PM CDTHAIL 1.754 S Groton, SD
Jun 24, 8:45 PM CDTHAIL 2.54 Sse Groton, SD
Jun 24, 8:50 PM CDTTORNADO5 Sw Andover, SD
Jun 24, 8:55 PM CDTHAIL 1.56 S Andover, SD
Jun 24, 8:55 PM CDTHAIL 25 Ssw Andover, SDSLIGHTLY BIGGER THAN GOLFBALL...SOME CROP DAMAGE.
Jun 24, 9:05 PM CDTHAIL 2.55 Sw Bristol, SDDENTED VEHICLES AND PRODUCED SIGNIFICANT CROP DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:16 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 250129
TORABR
SDC013-037-250200-
/O.NEW.KABR.TO.W.0022.090625T0129Z-090625T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
829 PM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  WEST CENTRAL DAY COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 900 PM CDT

* AT 829 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS
  LOCATED 5 MILES SOUTHWEST OF GROTON...MOVING EAST AT 40 MPH.

* THIS TORNADO WILL BE NEAR...
  FERNEY AROUND 835 PM CDT...
  ANDOVER AROUND 850 PM CDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 304 AND 329.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

&&

LAT...LON 4548 9779 4527 9777 4536 9826 4550 9822
TIME...MOT...LOC 0130Z 277DEG 34KT 4539 9816

$$
TDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:27 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 3:27 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT WED JUN 24 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
CONVECTION STILL ONGOING ACROSS THE NORTHEASTERN CWA BUT WILL BE
EXITING THE AREA IN ABOUT AN HOUR OR TWO. CLOSELY WATCHING A
FRONTAL BOUNDARY DRAPED FROM WEST TO EAST ACROSS SOUTH DAKOTA WITH
CU DEVELOPING ALONG IT. POTENTIAL IS THERE FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS AND
WILL LEAVE POPS IN PLACE ACROSS MUCH OF THE CWA. HAVE MAINTAINED
DRY CONDITIONS AFTER 06Z TONIGHT.

ON THURSDAY A WEAK SFC HIGH WILL BE IN PLACE ACROSS MUCH OF THE
REGION. WINDS WILL BECOME SOUTHEASTERLY AND MAY BECOME BREEZY BY
MID AFTERNOON ACROSS THE WESTERN CWA. ACROSS THE EAST WINDS WILL
REMAIN RATHER LIGHT ALL DAY AS THIS AREA WILL BE CLOSER TO THE SFC
HIGH. EXPECTING DRY CONDITIONS WITH ANY CONVECTION CHANCES FARTHER
WEST OVER WESTERN SOUTH DAKOTA AND THE BLACK HILLS REGION BY
THURSDAY AFTERNOON. WEATHER PATTERN WILL QUICKLY BECOME UNSETTLED
AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT AS UNSTABLE AIR IS
PUSHED NORTHWARD AHEAD OF AN APPROACHING STORM SYSTEM AND
ASSOCIATED COLD FRONT. RATHER STRONG COLD FRONT TRACKS ACROSS THE
CWA FRIDAY NIGHT AND MODELS CONTINUE TO BE RATHER AGGRESSIVE WITH
THUNDERSTORM CHANCES. HAVE INCREASED POPS A BIT AND MAY NEED TO
INCREASE EVEN MORE OVER THE NEXT 12 TO 24 HOURS.

TEMPERATURES WILL BE ON THE WARM SIDE WITH 80S AND 90S EXPECTED
ACROSS THE REGION. DEWPOINTS WILL ALSO BE A BIT ON THE HIGH
SIDE...ESPECIALLY BY FRIDAY AFTERNOON. DEWPOINTS COULD REACH 70
DEGREES ACROSS THE EASTERN CWA DURING THIS TIME...OUT AHEAD OF THE
APPROACHING COLD FRONT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MAIN CONCERN THROUGH THE LONG RANGE WILL BE PCPN CHANCES. THE
LATEST MODELS ARE CONTINUING TO SHOW A PROGRESSIVE MID LEVEL
PATTERN EARLY ON THAT THEN SLOWS UP AS TROFFING DIGS INTO THE
EASTERN CONUS...AND ALONG THE WEST COAST...WITH A RIDGE IN BETWEEN
OVER THE CENTRAL CONUS. THE FIRST PART OF THE LONG TERM SHOULD BE
MOSTLY DRY UNDER THE INFLUENCE OF CANADIAN SURFACE HIGH PRESSURE
WHICH WILL USHER IN COOLER AIR ALONG WITH LOWER DEWPOINTS. THE
NEXT CHANCE OF PCPN MAY COME ABOUT MONDAY NIGHT INTO TUESDAY...BUT
THAT IS NOT A GIVEN SINCE THE MODELS ARE SOMEWHAT DIFFERENT WITH
THE MID LEVEL FLOW PATTERN/SPEED AT THAT TIME. FOR NOW LOW POPS
WILL SUFFICE. TEMPERATURES THROUGH THE LONG TERM SHOULD BE NEAR TO
MAYBE EVEN A BIT BELOW NORMAL...DEPENDING UPON HOW FAR WEST
TROFFING SETS UP OVER THE EASTERN CONUS. THE GFS IS PROBABLY A BIT
TOO AGGRESSIVE AND THUS A BIT TOO COLD. FAVORED HPC GUIDANCE
OVERALL.

&&

.AVIATION...
ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE AT KATY/KPIR INTO THE
EVENING HOURS...OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH
TONIGHT AT ALL TERMINALS. THUNDERSTORMS COULD PROVIDE A BRIEF
PERIOD OF IFR CIGS/VSBYS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 24, 4:01 AM CDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CDT WED JUN 24 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
401 AM CDT WED JUN 24 2009 /301 AM MDT WED JUN 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MORNING THUNDERSTORMS SHOULD REMAIN ALONG AND SOUTH OF THE I90
CORRIDOR THIS MORNING...ALTHOUGH AN ISOLATED STORM OR TWO CAN NOT
BE RULED OUT.  GENERALLY...THESE WILL REMAIN BELOW SEVERE LIMITS.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE THIS AFTERNOON.
STORMS SOUTH OF A FAITH...TO PIERRE...TO MITCHELL LINE THAT FORM
ALONG A STALLED COLD FRONT COULD PRODUCE HAIL AND DAMAGING WINDS.
STORMS ARE LESS LIKELY TO OCCUR/BE SEVERE NORTH OF THIS LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR FRIDAY...AND AGAIN ON MONDAY. AT
THIS TIME...NEITHER OF THESE DAYS APPEARS PARTICULARLY FAVORABLE
FOR A WIDESPREAD SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Special weather statement, Jun 24, 3:02 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
302 PM CDT WED JUN 24 2009

MNZ046-SDZ008-021-242030-
BIG STONE-GRANT-ROBERTS-
302 PM CDT WED JUN 24 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
GRANT...SOUTHEASTERN ROBERTS AND SOUTHERN BIG STONE COUNTIES UNTIL
330 PM CDT...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAGOONA BEACH...OR NEAR BIG STONE CITY...
MOVING EAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LAGOONA BEACH...BIG STONE
CITY...ORTONVILLE...ODESSA AND CORRELL

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR BIG STONE LAKE...GET OUT OF THE WATER. LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Special weather statement, Jun 24, 6:37 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT WED JUN 24 2009

SDZ005-006-250000-
BROWN-MCPHERSON-
637 PM CDT WED JUN 24 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
MCPHERSON AND WESTERN BROWN COUNTIES UNTIL 700 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WETONKA...OR 20 MILES
NORTHWEST OF ABERDEEN...MOVING EAST AT 20 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT AND BARNARD.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.

&&

PARKIN
Local storm report, Jun 24, 7:12 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             4 N COLUMBIA            45.67N 98.31W
06/24/2009  E0.50 INCH       BROWN              SD   EMERGENCY MNGR

&&

ATG
Local storm report, Jun 24, 7:30 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             HECLA                   45.88N 98.15W
06/24/2009  E0.50 INCH       BROWN              SD   PUBLIC

0714 PM     HAIL             HECLA                   45.88N 98.15W
06/24/2009  E0.75 INCH       BROWN              SD   EMERGENCY MNGR

            GROUND WHITE

0720 PM     HAIL             WESTPORT                45.65N 98.50W
06/24/2009  E1.00 INCH       BROWN              SD   CO-OP OBSERVER

&&

ATG
Local storm report, Jun 24, 7:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             5 ENE COLUMBIA          45.64N 98.22W
06/24/2009  E0.75 INCH       BROWN              SD   TRAINED SPOTTER

            WINDS 45-50 MPH

0730 PM     HAIL             COLUMBIA                45.61N 98.31W
06/24/2009  E0.88 INCH       BROWN              SD   NWS EMPLOYEE

            50 MPH WINDS

&&

ATG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:39 PM CDTSevere Thunderstorm WarningABRJones51 min
Jun 24, 7:41 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall49 min
Jun 24, 8:11 PM CDTSevere Thunderstorm WarningABRJones, Lyman38 min
Jun 24, 8:14 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts49 min
Jun 24, 8:33 PM CDTTornado WarningABRJones, Lyman15 min
Jun 24, 9:00 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day45 min
Jun 24, 9:02 PM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts43 min

Nearby

Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.